Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Jackson, MS

April 29, 2002Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2002, 6:20 PM CDT for Bolivar County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2002, 6:20 PM CDT (23:20 UTC)
Expired
Apr 29, 2002, 6:45 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 175 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:30 PM CDTHail 0.75Scott, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS54 KJAN 292320
SVRJAN
MSC011-292345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
618 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 645 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ALONG THE MISSISSIPPI RIVER IN EXTREME       
  SOUTHWEST BOLIVER COUNTY......MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BENOIT AT 630 PM CDT

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3373 9118 3355 9119 3354 9084 3363 9077

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:55 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 29, 3:55 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT MON APR 29 2002

FRONT CONTINUES TO STRETCH FROM THE CENTRAL TEXAS TO THE CAROLINA
COAST. SURFACE PLOTS AND RUC CAPE SHOW THE GREATEST INSTABILITY
SOUTH OF THE BOUNDARY...ALTHOUGH NOTHING HAS DEVELOPED THIS
AFTERNOON. ACTIVITY OVER ARKANSAS HAS BEEN ISOLATED AND EXPECT ANY
ACTIVITY THAT SPREADS INTO THE CWA TO ALSO REMAIN ISOLATED. NEW
ACTIVITY OVER SOUTHEAST HAS ALSO BEEN GENERALLY ISOLATED...WILL
CONTINUE SCATTERED WORDING. WILL MENTION POSSIBLY SEVERE IN ALL
ZONES TONIGHT. META CAPE NEVER FALLS BELOW 1500J/KG AND A LINE OF
CONVECTIVE PRECIP DEVELOPS AROUND 3Z OVER CENTRAL MS BACK INTO
CENTRAL TEXAS. WILL CONTINUE CHANCE OF MORNING RAIN FOR NORTH AND CENTRAL
GROUPS...MODELS SHOW THE FRONT SLOWLY MOVING OUT WITH QPF UP TO 18Z.

WILL USE A BLEND OF GUIDANCE TEMPS.

THE EXTENDED AVN HAS MOVED THE FRONT OUT EARLY FRIDAY...SO FRIDAY
AND SATURDAY LOOK DRY...WITH INCREASING CLOUDS SATURDAY NIGHT AND
RAIN SUNDAY. THE NOGAPS MAINTAINS RAIN FOR FRIDAY AND LEAVES
SATURDAY/SATURDAY NIGHT DRY. WILL ADD CLOUDS TO SUNDAY AND
MONDAY...BUT WILL HOLD OFF ON RAIN. MAY ADJUST TEMPS...MEX NUMBERS
CONTINUE TO SHOW COOLER TEMPS BY THURSDAY.

PRELIMINARY NUMBER...
JAN 69/85/65/90/67 42000
MEI 68/85/64/90/65 42000

.JAN...
AR...ALL ZONES SEVERE THUNDERSTORM WATCH 182 UNTIL 8PM
LA...NONE.
MS...SEVERE THUNDERSTORM WATCH 182 UNTIL 8 PM
MSZ018-019-025>27-34>036
SEVERE THUNDERSTORM WATCH 183 UNTIL 8 PM
MSZ032-037-038-042>052-054>058-063>066-072>074

In the hours before

Special weather statement, Apr 29, 1:57 PM CDT, 4 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT MON APR 29 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...
AND MUCH OF SOUTH MISSISSIPPI. SEVERE WEATHER IS POSSIBLE OVER
MUCH OF LOWER MISSISSIPPI RIVER VALLEY TONIGHT... INCLUDING THE
AREA SOUTH OF A LINE FROM CROSSETT ARKANSAS...TO ROSEDALE
MISSISSIPPI...TO GRENADA...TO THE COLUMBUS AREA. THE THREAT AREA
INCLUDES THE JACKSON METROPOLITAN AREA...ALONG WITH THE CITIES OF
VICKSBURG...MERIDIAN...NATCHEZ...BROOKHAVEN...LAUREL...AND
HATTIESBURG. LARGE HAIL AND DAMAGING WIND GUSTS OVER 70 MPH WILL
BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS...MAINLY BEFORE
MIDNIGHT.

A NEAR-STATIONARY FRONT WILL REMAIN ROUGHLY ALONG INTERSTATE 20
THROUGH THIS EVENING...BEFORE LIFTING LATE TONIGHT INTO NORTH
MISSISSIPPI. WITH AFTERNOON HEATING...THE WARM...UNSTABLE AIRMASS
OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BECOME EVEN MORE
UNSTABLE. CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF A
FEW STRONG THUNDERSTORMS. THE FRONTAL BOUNDARY WILL ALSO FOCUS
STORM DEVELOPMENT. WITH ANY OF THESE STORMS...LOCALLY HEAVY
RAINFALL MAY OCCUR...WITH BRIEF PONDING OF WATER ON ROADWAYS.

AFTER THE SUN SETS AND ATMOSPHERE COOLS DOWN...THE AIRMASS WILL
BECOME MORE STABLE. IN ADDITION...THE LIFT PROVIDED BY THE FRONT
WILL WEAKEN AS THE BOUNDARY PUSHES NORTH. MOST OF THE SHOWERS AND
THUNDERSTORMS OVER THE AREA WILL DISSIPATE BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE REQUIRED ACROSS SOUTHEAST ARKANSAS...
CENTRAL MISSISSIPPI...AND NORTHEAST LOUISIANA LATE THIS AFTERNOON
THROUGH TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS STORM
SYSTEM.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Apr 29, 3:44 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT MON APR 29 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10SE QUITMAN              MS   WIND DAMAGE
04/29/02   CLARKE                         S.O. REPORTED A TRAILER
                                          HOUSE AND NUMEROUS TREES
                                          BLOWN OVER
Local storm report, Apr 29, 3:53 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT MON APR 29 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    10N LAUREL                MS   0.88 INCH HAIL
04/29/02   JONES                          E.O.C REPORTED NICKEL
                                          SIZE HAIL 10 MILES NORTH
                                          OF LAUREL.
Local storm report, Apr 29, 4:49 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON APR 29 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    4N MOSS                   MS   WIND DAMAGE
04/29/02   JONES                          E.O.C REPORTED HEAVY
                                          DAMAGE TO CHICKEN HOUSES
                                          AND A BARN.  NUMEROUS
                                          TREES AND POWER LINES
                                          BLOWN OVER.
Local storm report, Apr 29, 4:49 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON APR 29 2002
CORRECTED COUNTY

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    4N MOSS                   MS   WIND DAMAGE
04/29/02   JASPER                         E.O.C REPORTED HEAVY
                                          DAMAGE TO CHICKEN HOUSES
                                          AND A BARN.  NUMEROUS
                                          TREES AND POWER LINES
                                          BLOWN OVER.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:54 PM CDTSevere Thunderstorm WarningJANWashington36 min
Apr 29, 12:21 AM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower24 min
Apr 29, 12:30 AM CDTSevere Thunderstorm WarningJANHolmes, Leflore45 min
Apr 29, 12:47 AM CDTSevere Thunderstorm WarningJANSunflower23 min
Apr 29, 1:06 AM CDTSevere Thunderstorm WarningJANCarroll24 min
Apr 29, 1:56 AM CDTSevere Thunderstorm WarningJANChoctaw34 min
Apr 29, 1:38 PM CDTSevere Thunderstorm WarningJANSmith37 min
Apr 29, 2:11 PM CDTSevere Thunderstorm WarningJANJasper34 min
Apr 29, 2:38 PM CDTSevere Thunderstorm WarningJANJones37 min
Apr 29, 2:43 PM CDTSevere Thunderstorm WarningJANClarke47 min
Apr 29, 3:25 PM CDTSevere Thunderstorm WarningJANJones50 min
Apr 29, 3:32 PM CDTSevere Thunderstorm WarningJANClarke13 min
Apr 29, 6:52 PM CDTSevere Thunderstorm WarningJANCovington38 min
Apr 29, 6:58 PM CDTSevere Thunderstorm WarningJANBolivar, Washington32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.